Asked by kathleen
What Causes Visual Hallucinations?
My father has Alzheimers, Parkensons and dementia as we care for him at home. He has visual hallucinations that frighten him on a daily basis as he is bed ridden. What causes this and is there any relief to offer him. He is currently on hospice and they recomend morephine,but it quites him and yet continues to see things that are not there. Mostly fires or serious danger.My heart breaks as I try to talk him through it and they last longer each day. I want to see my father die with some peace not in terror
There are many different causes for visual hallucinations. Your father is receiving care and advice from experts in end of life care. They have a lot of experience in dealing with people who are experiencing hallucinations. I know it must be very distressing for your father and for you as caregivers.
To answer your question-the causes of visual hallucinations can include;
Organ failure- build up of toxins, lack of oxygen caused by failing a cardiovascular system (heart, lungs, delivery of oxygenated blood to body organs
Some types of medication including drugs for Parkinson's disease and analgesics (pain killers)
Stress and anxiety
Disruptions in perception caused by changes in the brain
I would listen to the advice of the medical and nursing staff at the hospice.
Speak to them about your concerns about your father's condition. In my experience hospice care staff are amazing. They will have looked after ppeople with symptoms similar to your fathers and have had a positive response to the treatment they suggest here, morphine. Morphine will help him relax.
Hospice staff are there to support him and to help and support you and your family too. Everyone who has been in your position knows how hard it is. They also know that your father is very lucky to have you all to help him in his final journey
All my best wishes